Prednisone and Insomnia
It is possible to experience difficulty sleeping while taking prednisone. Insomnia may occur if you take your prednisone dosage late in the evening. If you are taking prednisone and insomnia becomes a problem, you can try improving your sleep habits by avoiding exercise before bedtime, sleeping in a dark and quiet room, and keeping a regular sleep-wake cycle, among other things.
Prednisone is a prescription medicine used to treat a wide variety of conditions. As with other medicines, several prednisone side effects are possible, including insomnia. Usually, most people experience insomnia due to prednisone after taking their dosage late in the evening.
People with insomnia have one or more of the following symptoms:
- Difficulty falling asleep
- Waking up often during the night and having trouble going back to sleep
- Waking up too early in the morning
- Having non-refreshing sleep.
If you are having difficulty sleeping while taking prednisone, there are some things that you can try. Some tips for better sleep include:
- Keeping a regular sleep-wake cycle. Try to go to bed and wake up at the same times every day.
- Avoiding caffeine, alcohol, and nicotine in the four to six hours before bedtime.
- Avoiding exercise within two hours of bedtime. Exercising five or six hours before bedtime may help you sleep more soundly.
- Avoiding large meals within two hours of bedtime.
- Napping no later than 3 p.m.
- Sleeping in a dark, quiet room with a comfortable temperature.
- Doing a quiet activity somewhere else if you can't fall asleep within 20 minutes. Return to bed when you're sleepy.
- Winding down in the 30 minutes before bedtime with a relaxing pre-sleep ritual, such as a warm bath, soft music, or reading.
(Click Good Sleep Habits for more suggestions.)
Remember that it is impossible for your healthcare provider to know beforehand whether you will develop insomnia while taking prednisone. Also, in some cases, if a person does develop insomnia, it is difficult to know whether these problems are caused by prednisone or other factors.
If you are taking prednisone and insomnia becomes a problem, talk with your healthcare provider. He or she may recommend taking your prednisone earlier in the day.